Alert archive / Kansas / Tornado Warnings in 2013

Tornado Warning 8, NWS Topeka, KS

May 27, 2013Marshall County, Nemaha County, Kansas

NWS Topeka, KS issued this tornado warning at May 27, 2013, 9:58 PM CDT for Marshall County, Nemaha County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2013, 9:58 PM CDT (02:58 UTC)
Expired
May 27, 2013, 10:30 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties Marshall County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:49 PM CDTTornado WatchSPC7 hr
May 27, 9:31 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2862 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
1.2
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WFUS53 KTOP 280258
TORTOP
KSC117-131-280330-
/O.NEW.KTOP.TO.W.0008.130528T0258Z-130528T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
958 PM CDT MON MAY 27 2013

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
  NORTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS...

* UNTIL 1030 PM CDT

* AT 955 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR BEATTIE...AND MOVING EAST AT 45 MPH.

  HAZARD...DEVELOPING TORNADO AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
           SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
           OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
           EXTENSIVE TREE DAMAGE IS LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  BEATTIE...AXTELL AND BAILEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES. TAKE COVER IN A
BASEMENT OR STORM SHELTER NOW!

&&

LAT...LON 3983 9604 3979 9654 3993 9657 4001 9623
      4000 9609
TIME...MOT...LOC 0258Z 255DEG 38KT 3986 9646

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$
4 follow-up statements
058 
WWUS53 KTOP 280307
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT MON MAY 27 2013

KSC117-131-280330-
/O.CON.KTOP.TO.W.0008.000000T0000Z-130528T0330Z/
NEMAHA-MARSHALL-
1007 PM CDT MON MAY 27 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN MARSHALL AND
NORTHWESTERN NEMAHA COUNTIES UNTIL 1030 PM CDT...

AT 1004 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR BEATTIE...AND MOVING EAST AT 40 MPH.

HAZARD...DEVELOPING TORNADO AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
         SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
         OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
         EXTENSIVE TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
AXTELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.

&&

LAT...LON 3986 9605 3983 9643 3996 9645 4001 9623
      4000 9609
TIME...MOT...LOC 0307Z 258DEG 35KT 3990 9636

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
115 
WWUS53 KTOP 280311
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT MON MAY 27 2013

KSC117-131-280330-
/O.CON.KTOP.TO.W.0008.000000T0000Z-130528T0330Z/
NEMAHA-MARSHALL-
1011 PM CDT MON MAY 27 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN MARSHALL AND
NORTHWESTERN NEMAHA COUNTIES UNTIL 1030 PM CDT...

AT 1009 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR SUMMERFIELD...AND MOVING EAST AT 45 MPH.

HAZARD...DEVELOPING TORNADO AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
         SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
         OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
         EXTENSIVE TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN MARSHALL AND NORTHWESTERN NEMAHA
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.

&&

LAT...LON 4000 9609 3994 9607 3988 9637 3997 9642
      4001 9623
TIME...MOT...LOC 0311Z 248DEG 38KT 3997 9630

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
451 
WWUS53 KTOP 280321
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1021 PM CDT MON MAY 27 2013

KSC117-280331-
/O.CAN.KTOP.TO.W.0008.000000T0000Z-130528T0330Z/
MARSHALL-
1021 PM CDT MON MAY 27 2013

...THE TORNADO WARNING FOR NORTHEASTERN MARSHALL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4000 9609 3994 9612 3991 9624 4000 9624
TIME...MOT...LOC 0321Z 248DEG 38KT 4001 9617

$$

KSC131-280330-
/O.CON.KTOP.TO.W.0008.000000T0000Z-130528T0330Z/
NEMAHA-
1021 PM CDT MON MAY 27 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN NEMAHA COUNTY
UNTIL 1030 PM CDT...

AT 1018 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 7 MILES EAST OF SUMMERFIELD...AND MOVING EAST AT 45 MPH.

HAZARD...DEVELOPING TORNADO AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE HEAVILY DAMAGED OR DESTROYED.
         SIGNIFICANT DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL
         OCCUR. FLYING DEBRIS WILL BE DEADLY TO PEOPLE AND ANIMALS.
         EXTENSIVE TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHWESTERN NEMAHA COUNTY.

THE STRONGEST ROTATION APPEARS TO BE LIFTING NORTH...SO THE WARNING 
WILL LIKELY BE ALLOWED TO EXPIRE AT 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.

&&

LAT...LON 4000 9609 3994 9612 3991 9624 4000 9624
TIME...MOT...LOC 0321Z 248DEG 38KT 4001 9617

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
868 
WWUS53 KTOP 280329
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1029 PM CDT MON MAY 27 2013

KSC131-280339-
/O.EXP.KTOP.TO.W.0008.000000T0000Z-130528T0330Z/
NEMAHA-
1029 PM CDT MON MAY 27 2013

...THE TORNADO WARNING FOR NORTHWESTERN NEMAHA COUNTY WILL EXPIRE AT
1030 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. 

LAT...LON 4000 9609 3994 9612 3991 9624 4000 9624
TIME...MOT...LOC 0329Z 248DEG 38KT 4004 9607

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 27, 7:53 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 27, 7:53 PM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
753 PM CDT MON MAY 27 2013

.MESOSCALE DISCUSSION...
ISSUED AT 739 PM CDT MON MAY 27 2013

A LINE OF THUNDERSTORMS WITH 4 DISCRETE CELLS ALONG THE LINE FROM
RUSSELL KANSAS TO THE NEBRASKA BORDER. THESE INDIVIDUAL UPDRAFTS
HAVE STRONG MID LEVEL ROTATION AND PERIODS OF STRONG LOW LEVEL
MESOCYCLONES. THE SHEAR PROFILE WILL INCREASE IN INTENSITY AND
DIRECTIONAL TURNING THROUGH 9 PM AND BE MAINTAINED THROUGH THE REST
OF THE EVENING WITH LOW LEVEL EFFECTIVE HELICITY IN EXCESS OF 300 TO
500 M2/S2. MEANWHILE...AN UPPER LEVEL JET STREAK WILL INCREASE THE
MID TO JET LEVEL WINDS FROM 9 PM THROUGH THE REST OF THE EVENING.
THE SHEAR PROFILE IS FAVORABLE FOR THE CONTINUATION OF SUPERCELL
STRUCTURES...EVEN WITHIN POTENTIAL LINEAR UPSCALE DEVELOPMENT. ANY
DISCRETE STORMS FROM THIS TIME ON WILL SEE INCREASING TORNADO
POTENTIAL AS LONG AS THEY CAN REMAIN ROOTED ON THE SURFACE. IT WOULD
APPEAR THAT THE GREATEST LIKELIHOOD FOR TORNADOES WOULD FALL BETWEEN
8 PM AND 11 PM IN DISCRETE STORMS AND EVEN SOME OF THE EMBEDDED
SUPERCELL STRUCTURES WITHIN UPSCALE LINEAR DEVELOPMENT. IF
TEMPERATURES REMAIN WARM IN ADVANCE OF THE CONVECTION...THAT TORNADO
THREAT WILL CONTINUE DEEPER INTO THE NIGHT UNTIL THE CAP STRENGTHENS
SUFFICIENTLY TO MITIGATE TORNADO THREAT.

THERE IS A GENERAL EXPECTATION FOR THE COLD POOLS FROM THESE STORMS
TO EVENTUALLY CONGEAL INTO FORWARD PROPAGATING MCS WITH SIGNIFICANT
WIND POTENTIAL AND SOME CONTINUED HAIL POTENTIAL. THE TRACK WOULD
LIKELY BE INITIALLY EAST WITH AN EVENTUAL TURN TOWARD THE EAST
SOUTHEAST AS IT MOVES INTO EASTERN KANSAS. ANY STORMS ON THE
SOUTHERN END OF THE LINE WILL MAINTAIN SOME TORNADO
POTENTIAL...ALONG WITH ANY INFLECTION POINTS ALONG A WARM FRONT
SITUATED ACROSS NORTHERN KANSAS...AND WITHIN ANY STRONG EMBEDDED
SUPERCELL STRUCTURES/MID LEVEL ROTATION THAT CAN BE MAINTAINED
WITHIN THE MCS.

BARJENBRUCH

&&

.SHORT TERM...
ISSUED AT 243 PM CDT MON MAY 27 2013

REST OF MONDAY THROUGH TONIGHT...

SURFACE ANALYSIS AT 18Z SHOWS A STRONG SURFACE CYCLONE AROUND 998 TO
1000 MB LOCATED JUST WEST OF KHYS. THE SURFACE TROUGH IS GETTING A
BIT DEEPER AS THE DAY PROGRESSES AS EARLIER IT WAS ANALYZED BETWEEN
1000 TO 1002 MB. THE TIGHT SURFACE PRESSURE GRADIENT HAS ALLOWED FOR
SOUTHERLY WINDS TO PUSH NORTHWARD USHERING IN GOOD RICH GULF
MOISTURE INTO EASTERN KANSAS. VISIBLE IMAGERY SHOWS A VERY WELL
DEFINED OUTFLOW BOUNDARY FROM THIS MORNING'S MCS LIES ON A LINE FROM
KIMP ARCING SOUTHEASTWARD TOWARD KPPF. SKIES HAVE BEEN CLEAR ACROSS
THE AREA LEADING TO SIGNIFICANT DESTABILIZATION...CHARACTERIZED BY
ML CAPE VALUES OF AROUND 3000 TO 4000 J/KG. AS MORE MOISTURE STREAMS
INTO THE AREA AND HEATING CONTINUES WE COULD SEE BOUNDARY LAYER
CONDITIONS IN THE LOWER 80S WITH DEWPOINTS IN THE UPPER 60S TO LOWER
70S. THIS WOULD LIKELY LEAD TO ML CAPE VALUES HIGHER THAN THE
CURRENT 3000 J/KG. ALSO AT THE SURFACE A VERY PRONOUNCED DRY LINE IS
CURRENTLY ANALYZED NOSING INTO THE KGBD AREA. HOT/DRY SOUTHWEST
WINDS ARE CURRENTLY ENCOUNTERING THE MOIST E/SE WINDS IN THAT KGBD
AREA. THIS AREA WILL PROVIDE THE BEST LOW LEVEL CONVERGENCE FOR
ASCENT...ONCE WE CAN ERODE THE CAP AND GET SOME MID LEVEL ASCENT.
CURRENTLY THE VISIBLE SATELLITE NEAR THE DRYLINE/OUTFLOW
BOUNDARY/WARM FRONT TRIPLE POINT AREA SHOWS LITTLE IN THE WAY OF
CUMULUS FIELD DEVELOPMENT AS THE CAP HOLDS STRONG. FURTHER WEST ON
SATELLITE IT LOOKS AS THOUGH HIGH BASED DEEP CONVECTION IS
OCCURRING...PROBABLY IN RESPONSE TO AN APPROACHING SHORTWAVE TROUGH
COMING OFF THE HIGH PLAINS. ONCE THAT MID LEVEL ASCENT REACHES
CENTRAL KANSAS EXPECT RAPID DEVELOPMENT OF STRONG THUNDERSTORMS
CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS...AND POSSIBLY SOME
TORNADOES.

EXPECT CONVECTIVE INITIATION TO OCCUR BETWEEN 21 AND 22Z WITH
INITIAL DEVELOPMENT TAKING PLACE BETWEEN KGBD AND K9K7 (ELLSWORTH).
DEEP LAYER SHEAR VECTORS COME OUT OF THE WEST AT 40 TO 50 KTS
INDICATING THAT STORMS WILL BE ABLE TO GROW UPSCALE TO SUPERCELLS
VERY QUICKLY WHILE MOVING EASTWARD. GIVEN THE STRONG SHEAR/CAPE
RELATIONSHIP IT APPEARS LIKELY THAT LARGE HAIL UP TO THE SIZE OF
BASEBALLS WILL OCCUR WITH ANY STORM THAT CAN REMAIN DISCRETE. SINCE
STORMS WILL BE SURFACE BASED IT IS ALSO LIKELY THAT THE STRONGEST
STORMS WILL BE ABLE TO PRODUCE STRONG WINDS POTENTIALLY REACHING 70
TO 80 MPH.

THE TORNADO THREAT FOR PORTIONS OF CENTRAL AND NORTH CENTRAL KANSAS
REMAIN RATHER ELEVATED FOR TONIGHT. THE MOST STRIKING PART OF THIS
PARTICULAR EVENT...OTHER THAN THE EXTREME CAPE/AND DEEP LAYER SHEAR
IS THE STRONGLY CLOCKWISE CURVED HODOGRAPHS. THE OUTFLOW
BOUNDARY...IN COMBO WITH THE SURFACE SYNOPTIC WINDS HAVE CAUSED A
STRONG SOUTHEASTERLY COMPONENT TO THE SURFACE WINDS. IN THE 21Z TO
03Z TIME FRAME MODELS INDICATED A BACKING AND STRENGTHENING OF THE
LOW LEVEL JET TO AROUND 25 KTS BY 00Z AND UP TO 40-50 KTS BY 03Z.
THIS WILL CAUSE A LENGTHENING OF THE LOW LEVEL HODOGRAPH...YIELDING
0-1 SRH VALUES APPROACHING 150 J/KG BY 00Z AND OVER 300 J/KG BY 03Z.
SHOULD A SUPERCELL OR TWO BE ABLE TO STAY DISCREET IN GOOD MOISTURE
WITH LOW LCL'S THE EXTREME LOW LEVEL SHEAR WILL MAKE TORNADIC
ACTIVITY A STRONG POSSIBILITY...ESPECIALLY ACROSS C/NC KANSAS...WEST
OF MANHATTAN.

IT IS TOUGH TO SAY EXACTLY HOW LONG THE STORMS WILL BE ABLE TO
REMAIN DISCREET...AS SOME SHORT RANGE MODELS INDICATE A QUICK
TRANSITION INTO LINEAR MODE...PERHAPS AS EARLY AS 01Z. SHOULD STORMS
REMAIN DISCREET THE TORNADO THREAT WILL CONTINUE THROUGH THE
NIGHT...HOWEVER AS STORMS BECOME MORE CONGEALED AND LINEAR IN NATURE
THE TORNADO THREAT WILL DIMINISH SOMEWHAT...BUT AS THE LOW LEVEL
SHEAR INCREASES OVERNIGHT EVEN LINEAR CONVECTION WILL BE ABLE TO
PRODUCE TORNADIC SPIN UPS...ESPECIALLY IF IT ENCOUNTERS ANY
LINGERING BOUNDARIES FROM PREVIOUS CONVECTION...ESPECIALLY THE PRE
EXISTING OUT FLOW BOUNDARY. THE LINEAR MCS WILL ALSO HAVE A STRONG
WIND THREAT AS IT MOVES EASTWARD THROUGH THE EASTERN HALF OF THE
FORECAST AREA LATER TONIGHT. SOME MODEL GUIDANCE INDICATES THAT THE
LINEAR CONVECTION MAY EXIT THE AREA BY MIDNIGHT...OR PERHAPS A
COUPLE HOURS THEREAFTER.  EXPECT MOSTLY LIGHT LINGERING RAIN THROUGH
TUESDAY MORNING AFTER THE HEAVIEST RAIN FROM THE MCS MOVES EAST OF
THE AREA.

JL

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 243 PM CDT MON MAY 27 2013

SEVERE THUNDERSTORMS MAY RETURN TO THE AREA ON TUESDAY AFTERNOON BUT
MUCH REMAINS TO BE RESOLVED IN TERMS OF SMALL SCALE FEATURES AND
OUTFLOW FROM TONIGHTS CONVECTION. IT SEEMS AS THOUGH THE MORNING WILL
PROBABLY BE DRY WITH ANY MCS ACTIVITY HAVING PUSHED OUT OF THE AREA.
BY AFTERNOON MOST MODEL GUIDANCE SUGGESTS A SOUTHWEST TO NORTHEAST
ORIENTED CONVERGENCE ZONE NEARLY BISECTING THE FORECAST AREA. THIS
SHOULD BECOME A FOCUS FOR AFTERNOON CAP WEAKENING...LIKELY TO THE
POINT OF CONVECTIVE INITIATION WITHIN THE FORECAST AREA BY MID TO
LATE AFTERNOON. THIS WILL ONCE AGAIN BE A STRONGLY UNSTABLE AIRMASS
WITH AROUND 40 KTS OF DEEP LAYER SHEAR. IT MAY BE MORE DIFFICULT TO
MAINTAIN DISCRETE CONVECTION GIVEN THE ORIENTATION OF THE BOUNDARY
BUT WITH SUPERCELL ACTIVITY POSSIBLE AT LEAST INITIALLY...ALL MODES
OF SEVERE WEATHER WOULD SEEM PLAUSIBLE...WITH A FOCUS ACROSS NORTH
CENTRAL KANSAS...AND PERHAPS INTO NORTHEAST KANSAS. MAY SEE ANOTHER
ROUND OF OVERNIGHT MCS ACTIVITY DEPENDING UPON THE EVOLUTION OF THE
EVENING THUNDERSTORMS.

WEDNESDAY MORNING MAY SEE REMNANT MCS ACTIVITY HANGING AROUND THE
FORECAST AREA BEFORE CLEARING FROM WEST TO EAST DURING THE
AFTERNOON. THE PRIMARY TROUGH AXIS WILL BE APPROACHING FROM THE WEST
BY WEDNESDAY AFTERNOON WITH STRONG ASCENT OVERSPREADING WESTERN
KANSAS. WIDESPREAD THUNDERSTORMS WILL DEVELOP AMIDST THE ASCENT TO
THE WEST...AND WHILE THE STORM MOTION WILL HAVE QUITE A BIT OF A
NORTHERLY COMPONENT TO IT...THIS ACTIVITY WILL SPREAD EAST INTO
NORTH CENTRAL KANSAS BY EVENING...AND LIKELY GROW UPSCALE INTO AN
MCS WITH SEVERE POTENTIAL ON WEDNESDAY NIGHT.

THE THURSDAY FORECAST WILL BE GREATLY INFLUENCED BY CONVECTION LEFT
OVER FROM WEDNESDAY NIGHT. THERE ALSO SEEMS TO BE A CHANCE FOR
WIDESPREAD THUNDERSTORMS THROUGH THE MORNING AND PERHAPS EARLY
AFTERNOON AS THE STRONG SHORT WAVE TROUGH AXIS PASSES OVERHEAD.
SHOULD SEE SUBSIDENCE IMMEDIATELY BEHIND THIS WAVE THOUGH WHICH
COULD ALLOW SOME ATMOSPHERIC RECOVERY BY LATE AFTERNOON/EVENING.
CONVECTIVE MODE AND EVOLUTION ARE THE GREATEST QUESTION MARK ON
THURSDAY AS THERE IS SUFFICIENT INSTABILITY AND MORE THAN ENOUGH
WIND SHEAR TO SUPPORT POTENTIAL FOR AT LEAST ONE...IF NOT MULTIPLE
ROUNDS OF STRONG TO SEVERE THUNDERSTORMS. SHEAR PROFILES EXHIBIT
MUCH TURNING WITH HEIGHT...SUGGESTIVE OF ENHANCED LOW LEVEL
MESOCYCLONE POTENTIAL.

THURSDAY NIGHT THE MAIN UPPER LEVEL LOW CONTINUES TO ADVANCE
EASTWARD INTO THE NORTHERN PLAINS WHILE SHORTWAVES ROTATE FURTHER
SOUTH ACROSS OUR AREA. IT SEEMS THAT EACH SHORTWAVE WILL BRING THE
CHANCE OF SEVERE STORMS WITH INSTABILITY AND SHEAR IN
PLACE...ESPECIALLY THURSDAY NIGHT AS THE ECMWF WANTS TO INCREASE
THE INSTABILITY ACROSS KANSAS AND DEVELOP THUNDERSTORMS WHICH WILL
MOVE THROUGH NORTHEAST KANSAS. ON FRIDAY IT APPEARS THE MAIN
ENERGY WILL DRAG A FRONT ACROSS THE AREA BRINGING MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS WHICH MAY BE SEVERE. PRECIP LOOKS TO
CONTINUE INTO SATURDAY AS THE FRONT SLIDES SOUTHEAST. THE SEVERE
THREAT LOOKS TO REMAIN SOUTH OF THE AREA AT THIS POINT WITH BETTER
INSTABILITY ACROSS OKLAHOMA. THE MODELS BEGIN TO DISAGREE ON HOW
THE UPPER LEVEL ENERGY LIFTS NORTHEAST WITH THE GFS KEEPING MORE
ENERGY ACROSS THE SOUTHWEST AND IS SLOWER MOVING THE FRONT AND
PRECIP OUT OF THE AREA. THEREFORE HAVE KEPT THE POPS THROUGH
SUNDAY MORNING FOR OUR SOUTHEAST AREAS. SUNDAY AND BEYOND LOOK TO
BE DRY AS THE MAIN ENERGY WORKS INTO THE GREAT LAKES REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 739 PM CDT MON MAY 27 2013

CLUSTER OF CONVECTION OVER NORTH CENTRAL KANSAS WILL CONTINUE TO
DEVELOP/SPREAD EASTWARD OVERNIGHT AND IS EXPECTED TO PASS THROUGH THE
TERMINALS IN THE 03Z-08Z TIMEFRAME WITH MVFR CIGS/VSBYS AND GUSTY
WINDS. VFR CONDITIONS RETURNING TO THE TAF SITES BY 14Z IN THE WAKE
OF CONVECTION WITH SOUTH WINDS 10-15 KTS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...BARJENBRUCH
SHORT TERM...LEIGHTON
LONG TERM...BARJENBRUCH/SANDERS
AVIATION...63
Hazardous weather outlook, May 27, 3:16 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT MON MAY 27 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-282030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
316 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL DEVELOP IN CENTRAL KANSAS AND MOVE EAST IN THE
LATE AFTERNOON THROUGH THE NIGHT TIME HOURS. SOME OF THESE STORMS
MAY BE SEVERE...WITH HAIL UP TO THE SIZE OF BASEBALLS...WIND GUSTS
UP TO 70 MPH...AND A FEW TORNADOES POSSIBLE...PARTICULARLY IN
NORTH CENTRAL KANSAS FROM 5 PM THROUGH 11 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA FROM TUESDAY
THROUGH SATURDAY...WITH AT LEAST SOME CHANCE FOR SEVERE WEATHER
EACH DAY.

TUESDAY AFTERNOON AND TUESDAY NIGHT WILL SEE THE BEST SEVERE
WEATHER POTENTIAL IN NORTH CENTRAL AND NORTHEAST KANSAS. ANY
SEVERE THUNDERSTORMS ON WEDNESDAY WOULD LIKELY IMPACT NORTH
CENTRAL KANSAS DURING THE EVENING HOURS...AND SPREAD ACROSS THE
REMAINDER OF EASTERN KANSAS ON WEDNESDAY NIGHT.

THE ENTIRE FORECAST AREA MAY SEE MULTIPLE ROUNDS OF THUNDERSTORMS
FROM THURSDAY MORNING THROUGH FRIDAY...WITH SEVERE WEATHER
POSSIBLE THROUGH THE PERIOD. THE THUNDERSTORM CHANCES WILL
GRADUALLY DECREASE FROM NORTHWEST TO SOUTHEAST FRIDAY NIGHT
THROUGH SATURDAY.

WITH SEVERAL ROUNDS OF HEAVY RAINFALL POSSIBLE...THE THREAT FOR
FLOODING MAY BE ON THE INCREASE BY LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING AND ARE ENCOURAGED TO
REPORT ANY SEVERE WEATHER INCLUDING HAIL...WIND...AND TORNADOES TO THE
NATIONAL WEATHER SERVICE OR LAW ENFORCEMENT.

In the hours before

Local storm report, May 27, 8:38 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             6 S JAMESTOWN           39.52N 97.87W
05/27/2013  E0.88 INCH       CLOUD              KS   TRAINED SPOTTER

            GUSTY WINDS WITH NO DAMAGE.

&&

KSANDERS
Special weather statement, May 27, 8:43 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
843 PM CDT MON MAY 27 2013

KSZ009-020-021-280215-
CLAY-CLOUD-WASHINGTON-
843 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY...EASTERN CLOUD AND
WASHINGTON COUNTIES...

THROUGH 915 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 55 MPH ACROSS PORTIONS OF NORTHERN CLAY...EASTERN CLOUD
AND WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...
STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND FREQUENT
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
CLIFTON...MILTONVALE...WASHINGTON...PALMER...LINN...HANOVER...
MORGANVILLE...CONCORDIA...GREENLEAF AND BARNES.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

&&

LAT...LON 3997 9681 3976 9681 3947 9704 3930 9744
      3931 9779 3965 9757 3965 9737 3983 9725
TIME...MOT...LOC 0142Z 241DEG 48KT 3976 9718 3931 9755
Local storm report, May 27, 9:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
945 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TORNADO          1 NW MARYSVILLE         39.85N 96.66W
05/27/2013                   MARSHALL           KS   EMERGENCY MNGR

&&

KSANDERS
Local storm report, May 27, 9:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT MON MAY 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TORNADO          2 W MARYSVILLE          39.84N 96.68W
05/27/2013                   MARSHALL           KS   EMERGENCY MNGR

            DAMAGE TO JOHN DEERE DEALERSHIP

&&

KSANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:58 PM CDTSevere Thunderstorm WarningTOPCloud47 min
May 27, 8:09 PM CDTSevere Thunderstorm WarningTOPRepublic51 min
May 27, 8:38 PM CDTSevere Thunderstorm WarningTOPRepublic37 min
May 27, 8:43 PM CDTSpecial Weather StatementTOPCloud, Washington32 min
May 27, 9:33 PM CDTTornado WarningTOPMarshall, Washington27 min
May 27, 9:59 PM CDTSpecial Weather StatementTOPRepublic31 min
May 27, 10:04 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington26 min
May 27, 10:36 PM CDTSpecial Weather StatementTOPMarshall24 min
May 27, 10:38 PM CDTSpecial Weather StatementTOPWashington37 min
May 27, 10:41 PM CDTSpecial Weather StatementTOPNemaha34 min
May 27, 11:00 PM CDTSpecial Weather StatementTOPBrown, Jackson30 min
May 27, 11:04 PM CDTSpecial Weather StatementTOPNemaha26 min
May 27, 11:21 PM CDTAreal Flood AdvisoryTOPBrown, Nemaha3 hr
May 27, 11:42 PM CDTSpecial Weather StatementTOPBrown33 min
May 28, 9:16 AM CDTRiver Flood WarningTOPMarshall5 days
May 28, 12:22 PM CDTSpecial Weather StatementTOPAnderson23 min
May 28, 12:48 PM CDTSpecial Weather StatementTOPFranklin27 min
May 28, 2:19 PM CDTFlash Flood WatchTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie16 hr
May 28, 3:27 PM CDTWind AdvisoryTOPClay, Cloud, Dickinson, Ottawa, Republic26 hr
May 28, 3:31 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha44 min
May 28, 3:57 PM CDTTornado WarningTOPNemaha33 min
May 28, 4:18 PM CDTTornado Warning Tornado observedTOPNemaha42 min
May 28, 4:44 PM CDTFlash Flood WarningTOPBrown, Nemaha3 hr
May 28, 4:55 PM CDTTornado Warning Tornado observedTOPNemaha50 min
May 28, 5:00 PM CDTSpecial Weather StatementTOPOttawa30 min
May 28, 5:19 PM CDTTornado WarningTOPBrown, Jackson, Nemaha26 min
May 28, 5:23 PM CDTSevere Thunderstorm WarningTOPOttawa52 min
May 28, 5:31 PM CDTTornado Warning Tornado observedTOPOttawa29 min
May 28, 5:35 PM CDTSevere Thunderstorm WarningTOPClay40 min
May 28, 5:41 PM CDTTornado WarningTOPBrown34 min
May 28, 5:44 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha46 min
May 28, 5:51 PM CDTTornado Warning Tornado observedTOPOttawa39 min
May 28, 5:56 PM CDTSevere Thunderstorm WarningTOPClay, Cloud34 min
May 28, 6:05 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha25 min
May 28, 6:07 PM CDTSevere Thunderstorm WarningTOPBrown23 min
May 28, 6:13 PM CDTFlash Flood WarningTOPBrown, Nemaha4 hr
May 28, 6:13 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington32 min
May 28, 6:28 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha47 min
May 28, 6:29 PM CDTTornado Warning Tornado observedTOPOttawa31 min
May 28, 6:34 PM CDTSevere Thunderstorm WarningTOPWashington26 min
May 28, 6:36 PM CDTFlash Flood WarningTOPOttawa4 hr
May 28, 6:41 PM CDTSevere Thunderstorm WarningTOPBrown34 min
May 28, 6:58 PM CDTSevere Thunderstorm WarningTOPOttawa47 min

Nearby

Tornado Warnings in Kansas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.